Jump to content
CrazyBoards.org
Sign in to follow this  
eos

Advice needed: Meds for trichotillomania SSRIs not an option

Recommended Posts

I have bulimia which I can reasonably control, some general anxiety - also not too bad but I've had trichotillomania for several years & now it's really bad. I've tried two SSRIs Zoloft & Lexapro 50mg & 10mg but the nausea side effects of both were so bad that I couldn't keep taking them as they were causing a serious bulumia relapse.

I am seeing the doctor soon & the two main side effects I cannot deal with are nausea & weight gain. Is it worth trying any of the a-typical anti-psychotics as the seem to all cause weight gain? I've tried Seroquel 25mg and it just made me insanely hungry but not sure if the dosage needed to be higher.

Am considering an MAOI like Mannerix but people seem to say meds for tics and tourettes work well also - any advice at all would be so helpful. Finally I live in Ireland so some drugs you guys have aren't available here & my doctor needs me to educate her - most doctors here really don't know much about trich.

Share this post


Link to post
Share on other sites

My sister has had some luck with a tricyclic antidepressent.... i can't remember the name of it but it definitely works. If I find out the name I'll let you know. Sorry.

Share this post


Link to post
Share on other sites

One brand name for nortryptiline is Pamelor.

Has your pdoc decided to eliminate SSRIs from your cocktail altogether? There are more SSRIs to try, and sometimes only a specific one will work for a person.

But if your pdoc has decided not to try more SSRIs: You cannot choose medication based on possible side effects. The fact that a side effect is listed on the PI does not mean you will experience it. You don't know if you will gain weight on AAPs, and there are some that have less of a reputation for weight gain.

Have you ever taken aspirin? One side effect is death, but it doesn't happen very often. It looks like you haven't experienced that side effect (I am assuming you have taken aspirin, obviously). That is true for a lot, if not most side effects.

If you are going to eliminate entire classes of medication because of potential side effects, it is going to be hard for you to get well.

Share this post


Link to post
Share on other sites

I know you probably aren't reading the other posts, but you are at least the fourth person in as many days that crtclms has posted the same response to. Heck, even I wrote a similar response yesterday!

I took many meds that had horrible potential side effects. Sometimes I got some side effects, but most of the time I've experienced no side effects. And in seven years of treatment, I've had more than 40 med changes/adjustments. So people here really know what they are talking about.

You have to realize that your worry and anxiety is part of your anxiety disorder, not because there is a realistic reason to fear meds so much. And if you take the proper med for you, your anxiety will get better.

As for side effects, most if not all go away after you adjust to the medication. Nausea is common the first couple of weeks. Invest in some mylanta or see your GP for a short-term anti-nausea med.

Share this post


Link to post
Share on other sites

Hey everyone, thanks so much for your kind replies. It was so nice to see so many replies. Here in Ireland doctors don't really like "medicating" and are often against SSRIs totally, they rarely prescribe benzos as they just go on about how highly addictive they are. I'll look up the names mentioned and suggest them to her, unfortunately I basically have to tell her what I've researched and ask for the drugs. I've switched doctors 3/4 times recently but doctors here don't like the cocktail idea and don't see trich as a real problem. Like I was refused the anti-psychotics the first time I asked because of the off label thing.

I don't see a Pdoc, I see a counsellor who I think can't prescribe meds I dont think, I think from reading other topics I should ask to be referred to see a pdoc & tell them everything & see can he prescribe me a few things to try and make a difference. As it's a general practioner who I see for prescriptions = regular doctor.

Also re the SSRI I hate to say I cant try any more but I've struggled for years with bulimia which I barely have under control at the moment & when I take them the nausea feeling just makes me induce vomiting up to a few times a day so it's a bit of a catch 22... I think I'm like 100 times more sensitive to nausea because my body is trained to vomit or something

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

  • Similar Content

    • By solidandvoid
      i've been having this thing where my eating disorder and adhd kind of combine forces: i'll take 10mg ritalin LA (+150mg bupropion) in the morning, not feel hungry all day, then when it wears off and i get hungry again i overeat, feel guilty, and struggle not to vom. tbh even if it's a normal amount of food i'll feel bloated and want to vom.
      sometimes i'll try to get myself to eat while the medication's still in effect by smoking weed, but i end up b/ping almost 100% of the time. i'm seeing my psychiatrist soon so i'll discuss this with them, but i'm curious if anyone else has had these experiences.
    • By xanathos
      I don't know why but after not really struggling with binging and purging for several years (9) I seem to be picking it up again. I told my psychiatrist and he recommended a place that has services for people with eating disorders but I feel like they'd not believe me that I have a problem because I'm overweight or they would judge. I'm scared my teeth will be ruined because it's hard not to whenever I binge. Seems like I almost-impulsively plan to binge hours in advance. 
    • By watyousay
      Hey I am new. Long-time eating disorder sufferer. Started with anorexia and morphed into bulimia, then went to drugs, then went back to EDs, then went orthorexic/exercise bulimic. Went to treatment for the second time a couple years ago and have a treatment team. Noticed that once I started working hard on my ED, I was spending like crazy. Also was on Rexulti at that time. Spending comes and goes but gets bad when my eating gets better. Drives me nuts! Brain needs the rush. Feel like I can't escape. I hate spending, but drugs and bulimia seem worse? Anyone else struggle with this?
    • By SimplyLucy
      I know the title sounds a little silly but let me explain (buckle up this is going to be a long one)
      As a person that has struggled with heavy eating disorder tendencies for over 6 years now, you would think that I would have this all figured out by now... But that just isn't the case. It kinda just crept up on me when I was 10 and it never went away. I can't exactly pin how it started or why (otherwise it would be easier to treat it. Go figure) however, I never actively thought, "I want to skip meals and be thin". It just became a habit, one that I just can't break despite my best efforts. Its not that I don't want people to know because I dont want them to stop me, its mostly because I'm ashamed that my life has come to this. I am a very happy person that is friends with everyone and just wants the best for people. I just don't want this to change the way they see me. Such a strong and nice person being controlled by some thing so awful. Besides, there is a lot going on in my home life anyway and I dont want to add this on top of it all.
      I know a lot of people say that "biology eventually rules out" and "you're setting yourself up for a binge the more you don't eat" I wish it were like that for me. I don't even have to think about it and I end up not eating for at least 3 days to sometimes a week at a time. And the few times that I do eat I just end up throwing it up anyway. Everything just feels so dull and repetitive that I don't even notice. I actively try to eat. But I keep falling back into the same behavior I don't want to die but I don't want to keep living this way. What should I do?
    • By ktfergie
      What medications have you found that have worked for binge eating disorder or bulimia? Topamax kinda helps, but I hate the side effects (depression, hair loss, slowed thinking, tiredness, etc....) and was wondering if anybody else had success with any other medications. Or if you've found ways to deal with the cognitive side effects of topamax?
      Thank you. 
×
×
  • Create New...